and kids

and kids

Saturday, February 1, 2014

When Your Comfort Tastes Like Cement

I finally saw the neurologist last week that I have waited to see for five months.  It was a last ditch effort to see if I could find someone to help me with my migraines and my vertigo issues.  I have dealt with migraines since I was 14, but the vertigo has been the last few years and really messes with my emotional state.  To explain it the best I can, I always feel like I am a little bit dizzy and I am always on the verge of a bad dizzy spell, so I live very cautiously.  I can only sleep in one position, which is on one side, slightly sitting up.

So, I saw this neurologist.  And I loved him.  But he told me initially, he doesn't typically deal with vertigo.  He deals with migraines all the time and we would try to deal with that and see if it would reduce the vertigo issues too.  I was game for that.

I have tried many different preventative medications, but there is one that I have not tried because there are many side effects.  It has a lot of success for migraines, but it is really a medication for epilepsy.  This dr asked me if I would be willing to try it.  Sure!  I'm willing to try anything.

I have now taken it for a week.  You have to start slowly.  I have to take half a pill, twice a day for two weeks, then half a pill and a whole pill for a week and work up to two pills a day.  After I have been taking two pills a day for awhile I am to discuss how things are going with the doctor over the phone.  I went ahead and made my "follow up" appointment, but the next appointment he had available was in November.  Crazy?!  He also made me promise that if I decide to stop taking it, that I would call his office and get specific instructions on how to stop taking it.  I cannot just stop.

Anyway, I have been taking a lose dosage for one week and I feel hopeful.  The vertigo has actually been reduced somewhat and the headaches have been minimal, even with the crazy weather we have had.  So, we will see.  It seems the vertigo did well initially with the diuretics too, but that didn't last.  So, I am hopeful and praying this will be a good fit for my issues.

As for side effects - weirdness.  But, I expect nothing less.  The dr did say he could tell I was the type that would go home and read the internet, so he would go ahead and give me a heads up on a few things.  I wasn't sure how to take that?!  He said 99% of the time it causes numbness in the hands for the first 5 weeks, but that always goes away.  I have experienced this and it makes it a little weird to type and text, but not too bad.  I have also experienced the numbness/ neuropathy tingly pain the feet, and I am hoping this is part of the stuff that goes away after 5 weeks.

Another side effect that I will get over and doesn't go away, but messes with my mind is that all carbonated drinks taste bad.  I know this should be a good thing because - who needs them, right?  I have tried to stop drinking Coke for years, and at the time of my appointment, I had not had a Coke in four weeks.  But now when I want that "satisfying" comfort food feeling, I can't get it.  If you aren't an emotional eater, please move on and don't try to understand, but this is a sad thing to me.

Jason asked me, "What does it taste like?"  The only thing I could think was to describe it was "cement".  Not that I have ever eaten cement, but it tastes/feels like what I would imagine cement to taste and feel like.  And it seems all carbonated drinks are exactly the same to my taste buds while I take this medication.

Which is going to be ok, if I don't have to deal with vertigo and migraines!

1 comment:

  1. Wow! I can so identify with your medical weirdness :) Hope this all helps!


Site Meter